Patient Case: Decreasing the Risk of Bleeding, Hypoglycemia, Myopathy, and Excessive Sedation

Challenges
JH is a 70-year-old male with a past medical history of gastroesophageal reflux disease (GERD), depression, Type 2 diabetes mellitus (DM), end-stage kidney disease (ESKD), and hyperlipidemia. He currently receives dialysis on Monday, Wednesday, and Friday during the first shift of the day.

The patient is using 325mg of aspirin daily in addition to warfarin. Aspirin doses above 81mg/day are associated with a two-fold higher risk of a gastrointestinal bleed. Decreasing the daily amount of aspirin from 325mg per day to 81mg per day is the best way to mitigate this risk.

The patient is currently using fenofibrate and simvastatin to treat his hyperlipidemia. Fenofibrate is contraindicated for patients on dialysis. The guidelines do not provide supporting data for the routine use of non-statin drugs, like fenofibrate, in combination with a statin to further reduce clinical atherosclerotic cardiovascular disease (ASCVD) events. To optimize the patient’s regimen, simvastatin and fenofibrate should be switched to atorvastatin. Atorvastatin is considered high-intensity statin therapy at doses of 40mg and higher. The higher intensity statin may be able to replace the need for both simvastatin and fenofibrate.

The maximum recommended gabapentin dose for patients on dialysis is 300mg three times per week after dialysis sessions, and the patient’s current dosage is above this. The patient may use 600mg of gabapentin twice daily based on the current directions, however this high of a dose can increase the risk of excessive sedation and falls. Reducing the dose and frequency of gabapentin will mitigate the excessive sedation that can occur due to gabapentin accumulation.

The patient is using glyburide for Type 2 diabetes therapy. Glyburide is not recommended in older adults due to increased risk of hypoglycemia. In addition, the patient is also taking warfarin, which may cause competitive inhibition at CYP2C9. This interaction may increase the plasma concentrations of glyburide, which will compound the risk of hypoglycemia. The patient is also using an insulin pump. When insulin is added to a medication regimen, it is recommended to discontinue sulfonylurea therapy. Therefore, discontinuing glyburide will help to mitigate the risk of hypoglycemia.

The patient is currently on carvedilol 6.25mg once daily. The duration of action of carvedilol requires the immediate release formulation to be dosed twice daily for full benefit and efficacy. Beta blockers may also contribute to depression side effects, therefore using an alternative medication may be more appropriate for this patient to treat hypertension. Using an ACE-inhibitor, such as lisinopril, would be an appropriate option. Lisinopril should be dosed after dialysis.

Chronic proton pump inhibitor (PPI) use has been associated with bone loss/fracture, Clostridium difficile infection, and gastritis. Competitive inhibition between pantoprazole and sertraline at CYP2C19 can increase the concentration of pantoprazole and potential adverse effects. Discontinuing pantoprazole, if no longer necessary, will help to mitigate competitive inhibition and reduce the risk associated with prolonged PPI therapy.

Solution
During consultation with the clinical pharmacist, the patient was educated on the risks associated with higher aspirin doses and was made aware of signs and symptoms to monitor for in regards to excessive bleeding. The patient was instructed to discuss reducing the daily dose of aspirin from 325mg/day to 81mg/day with his doctor.

The patient was educated on the possibility of myopathy associated with combination fenofibrate and simvastatin therapy. The patient was advised to discuss an alternative option such as atorvastatin since it can replace both simvastatin and fenofibrate.

The patient admitted to feeling sedated during the day. As a result, the patient was educated about gabapentin and notified that his current dose is above the recommended amount for a patient on dialysis. He was advised to contact his doctor to have the gabapentin dose and frequency reduced.

The patient stated that he occasionally experiences low blood sugar events, and was educated that glyburide in combination with insulin is the cause. Furthermore, the patient was told that warfarin can increase the effects of glyburide when taken together, and advised to talk to the doctor about stopping glyburide to reduce the risk of hypoglycemia.

The patient admitted to using carvedilol once daily and denied issues with hypertension. He was educated that taking immediate release carvedilol once daily may not provide adequate lowering throughout the entire day, and was informed that beta blockers, such as carvedilol, may worsen or exacerbate depression symptoms. With this information, the patient was willing to discuss alternative blood pressure lowering options, such as lisinopril.

The patient stated that he started on pantoprazole four years ago after a GERD diagnosis. He denied trying to stop pantoprazole since it was started, and was advised to discuss stopping pantoprazole with his doctor.

Benefit/Outcome
The doctor agreed to reduce the patient’s aspirin dose from 325 to 81mg/day, discontinue fenofibrate, and change simvastatin 20mg to atorvastatin 20mg. The lower dose of atorvastatin was initiated to ensure the patient’s tolerability prior using a higher dose in the future. The doctor also agreed to reduce the dose of gabapentin from 600mg twice daily to 300mg three times weekly after dialysis on Monday, Wednesday, and Friday, discontinue glyburide, and adjust the insulin daily dose via pump, as necessary.

The doctor acknowledged the dosing of carvedilol once daily, and agreed to monitor the patient’s blood pressure and heart rate, but was not willing to change the medication at this time. The doctor also acknowledged the pantoprazole recommendation and decreased the dose to 20mg daily. The doctor will continue to taper the patient off pantoprazole unless GERD symptoms resurface.

Conclusion/Lessons Learned
Based on the provider’s responses, the patient is at a lower risk of bleeding, hypoglycemia, myopathy, and excessive sedation. The patient should continue to have his blood pressure and heart rate regularly monitored during future encounters. If the patient’s blood pressure or heart rate is above goal, carvedilol should be switched to an ER formulation. The patient’s GERD symptoms should be monitored closely during the gradual discontinuation. If symptoms arise, famotidine can be initiated as a preferred alternative to pantoprazole.

Click here for additional Cases.

For more information about our PharmD Support services, email info@carekinesis.com.